North Dakota, 2016

Hail and Damaging Winds in North Dakota, July 4, 2016

July 4, 2016 · NWS BIS · 8 events in 4 counties and zones

Severe thunderstorms developed along and ahead of a pre-frontal trough as it approached central North Dakota. The greatest damage was reported in Rolette County, where a residence sustained substantial damage from baseball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
$60,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe thunderstorms developed along and ahead of a pre-frontal trough as it approached central North Dakota. The greatest damage was reported in Rolette County, where a residence sustained substantial damage from baseball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 1:21 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 4, 1:21 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
221 PM CDT MON JUL 4 2016

.SHORT TERM...(This afternoon through Tuesday)
Issued at 221 PM CDT Mon Jul 4 2016

The possibility of strong to severe storms over central ND this
afternoon and early evening is the focus of this forecast.

First of all, we want to stress that we believe dry weather will
prevail across most of the area during the heart of the evening
hours, including at dusk, regardless of when and where any storms
occur this afternoon. That is supported by all of the convection-
allowing model guidance available as of early afternoon, with the
only nuance being that recent HRRR simulations suggest showers and
thunderstorms may propagate out of southeast MT and northeast WY
and across southwest ND during the 02 to 05 UTC time frame.

Otherwise, as of early afternoon, surface dewpoints in the 60s F
and temperatures around 90 F across central ND are contributing
to MLCAPE from 1500 to 2500 J/kg. Convective inhibition is now
being minimized, as supported by both forecast soundings and the
modified observed 12 UTC Bismarck sounding. Forcing aloft remains
weak, but isolated to scattered storms will likely develop out of
thermals forced by diabatic heating and aided by what weak low-
level confluence does exist (mainly tied to a weak cold front
that's nearing Minot and Bismarck at 19 UTC, and which will be
continuing to move eastward through the afternoon). The magnitude
of MLCAPE and 0-6-km bulk wind shear near 30 kt is sufficient for
a few strong to severe storms over central ND. Anvil-level flow is
considerable and thus effective-layer shear (taken over a layer
deeper than 6 km AGL) is forecast to exceed 50 kt. Thus, updrafts
which are able to ingest pockets of greater instability and thus
reach a greater altitude will have the highest risk of being
sustained and producing severe-level hail or winds this afternoon.
Directional shear is lacking though and may tend to regulate storm
mode to a mix of multi-cells and transient supercells.

Additional, weak shortwave troughs in southwest flow aloft will
then deliver more chances of showers and storms after midnight and
into the day Tuesday. However, western and central ND will end up
north of a frontal zone as a surface low propagates across SD on
its way into MN Tuesday. That in turn will likely limit the amount
of surface-based destabilization that's possible in our area, and
that will temper the risk of strong or severe storms overnight and
on Tuesday. Note that Tuesday will also be cooler in this scenario
with highs mainly from the mid 70s to lower 80s F.

.LONG TERM...(Tuesday night through Monday)
Issued at 221 PM CDT Mon Jul 4 2016

An active weather pattern is expected through Thursday night with
multiple opportunities for precipitation, but it appears that the
risk of strong convection will mainly stay south of the area.

On the large scale, global model guidance is in broad agreement in
calling for the 500 MB low spinning near Prince George, British
Columbia, this Monday afternoon to sink south, then turn eastward
with a passage through the northern Plains Wednesday night into
Thursday. This will keep broad southwest flow in place across the
area with embedded perturbations generating showers and storms at
times, with the highest probability of widespread precipitation
likely to accompany the greater dynamic forcing (height falls and
QG-forcing aloft) immediately ahead of the main 500 MB low during
the Wednesday night and Thursday time frame. Recent GFS and ECMWF
deterministic and ensemble solutions have suggested uncertainty
with regard to the exact timing of that wave, and exactly how far
south it may dig. That being said, the 00 UTC GFS ensemble-based
plume visualizations suggest high confidence in at least one-half
inch of QPF in that Wednesday night and/or Thursday period over a
rather large part of western and central ND. The GFS ensemble mean
calls for around an inch of moisture at Bismarck then. Convective
influences on the eventual precipitation pattern mean it is still
unreasonable at this time range to guarantee any specific amounts
of rainfall, but suffice to say that period warrants relatively-
higher PoPs.

For the most part, guidance suggests a quasi-stationary front is
going to remain across SD and MN Tuesday night through Friday.
Western and central ND will thus remain in the cooler and drier
surface air mass north of the front, which in turn will tend to
suppress the risk of strong or severe thunderstorms. The 09 UTC
SREF supports that notion as the calibrated severe thunderstorm
probability values generated using that ensemble system at SPC
are less than 5 percent across western and central ND in that
Tuesday night through Thursday night period. Forecast soundings
do offer enough MUCAPE to support a modest risk of a strong or
marginally-severe storm at times though.

Thereafter, it appears the flow will amplify once again by this
weekend with good model-to-model agreement that a new and larger
500 MB low will settle into the Pacific northwest. Initially this
may offer a period of drier weather centered on Friday when the
heights rise downstream of the low, but as flow aloft once more
becomes more meridional Saturday through Monday the probability
of convection will increase again.

Finally, in the temperature department, highs will mainly be in
the 70s through Friday per the multi-model consensus. The warm
air advection resulting from the more amplified longwave pattern
next weekend will likely yield a warming trend then, with highs
very possibly going deeply into the 80s F Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 221 PM CDT Mon Jul 4 2016

A vcts will be mentioned at KBIS/KMOT/KJMS Monday afternoon with
the greatest threat at KJMS between 22z Monday and 00z Tuesday.
Will await until thunderstorms develop before deciding whether or
not to mention a predominant or a tempo group, especially at KJMS.
Otherwise a VCSH has been mentioned at KDIK until 20Z Monday.
Another round of showers forecast after 06z Tuesday at KDIK then
moving into KBIS by 12z Tuesday. VFR cigs and vsbys expected; the
exception would be KJMS which has the greatest risk for a
thunderstorm to directly impact the terminal.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...KS
Hazardous weather outlook, Jul 4, 11:54 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1254 PM CDT MON JUL 4 2016

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-051800-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1254 PM CDT MON JUL 4 2016 /1154 AM MDT MON JUL 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...AND SOME MAY
BE STRONG TO SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS...WITH THE MAIN RISK BETWEEN 2 PM AND 7 PM CDT.

THERE IS THEN A CHANCE OF LATE NIGHT THUNDERSTORMS IN SOUTHERN
NORTH DAKOTA TONIGHT. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA THIS
AFTERNOON. A WEAK FRONT MAY PROVIDE THE NECESSARY LIFTING FOR
THUNDERSTORMS TO FORM ONCE TEMPERATURES REACH 90 DEGREES. WIND
SHEAR IS NOT THAT STRONG...BUT IS SUFFICIENT FOR A FEW STRONG TO
SEVERE STORMS.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-051800-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
1254 PM CDT MON JUL 4 2016 /1154 AM MDT MON JUL 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF LATE NIGHT THUNDERSTORMS FOR SOUTHERN AND
WESTERN NORTH DAKOTA TONIGHT. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJS

In the hours before

Special weather statement, Jul 4, 8:10 AM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
910 AM CDT MON JUL 4 2016

NDZ003-004-011-012-041515-
MCHENRY ND-WARD ND-RENVILLE ND-BOTTINEAU ND-
910 AM CDT MON JUL 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RENVILLE...NORTHERN MCHENRY...EAST CENTRAL WARD AND SOUTHERN
BOTTINEAU COUNTIES UNTIL 1015 AM CDT...

AT 910 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES NORTH OF NEWBURG TO 5 MILES NORTHEAST
OF GLENBURN TO MINOT AIR FORCE BASE. MOVEMENT WAS EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MINOT AIR FORCE BASE...TOWNER...GLENBURN...LANSFORD...GRANVILLE...
WILLOW CITY...UPHAM...NEWBURG...DEERING...MAXBASS...DENBIGH...
RUSSELL...KRAMER...GARDENA...OVERLY...BANTRY...OMEMEE...
ECKMAN AND WOLSETH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4876 10018 4872 10018 4872 10015 4855 10014
      4854 10028 4839 10027 4814 10059 4840 10140
      4853 10151 4884 10104
TIME...MOT...LOC 1410Z 283DEG 29KT 4878 10090 4858 10116 4841 10137

HARGROVE
Special weather statement, Jul 4, 1:04 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
204 PM CDT MON JUL 4 2016

NDZ004-041930-
BOTTINEAU ND-
204 PM CDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOTTINEAU COUNTY
UNTIL 230 PM CDT...

AT 204 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF ANTLER...OR 15 MILES NORTHEAST OF MOHALL...MOVING EAST
AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WESTHOPE...ANTLER...LANDA AND ROTH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4882 10132 4897 10131 4899 10073 4869 10078
TIME...MOT...LOC 1904Z 273DEG 25KT 4887 10122

HARGROVE
Special weather statement, Jul 4, 1:41 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM CDT MON JUL 4 2016

NDZ004-005-042030-
ROLETTE ND-BOTTINEAU ND-
241 PM CDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROLETTE AND
SOUTHEASTERN BOTTINEAU COUNTIES UNTIL 330 PM CDT...

AT 240 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF BOTTINEAU...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOTTINEAU...DUNSEITH...WILLOW CITY...GARDENA...OVERLY AND OMEMEE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4857 10001 4860 10041 4863 10041 4863 10061
      4883 10068 4888 10002
TIME...MOT...LOC 1940Z 264DEG 18KT 4872 10051

HARGROVE
Special weather statement, Jul 4, 1:49 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM CDT MON JUL 4 2016

NDZ012-013-042030-
MCHENRY ND-PIERCE ND-
249 PM CDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PIERCE AND EAST CENTRAL
MCHENRY COUNTIES UNTIL 330 PM CDT...

AT 249 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF TOWNER...OR 13 MILES WEST OF RUGBY...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RUGBY...TOWNER...WOLFORD AND BERWICK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4837 9961 4837 9985 4820 9985 4822 10046
      4843 10045 4851 9964
TIME...MOT...LOC 1949Z 262DEG 25KT 4836 10028

HARGROVE

The radar

The Minot AFB radar (KMBX), 66 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Rolette

When
July 4, 2:06 PM CST to 2:13 PM CST
Where
Rolette County, 10.29 mi SSW of Thorne
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.600, -100.030

Hail, Rolette

When
July 4, 2:12 PM CST to 2:16 PM CST
Where
Rolette County, 9.72 mi SW of Thorne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.630, -100.070

Hail, Rolette

When
July 4, 2:20 PM CST to 2:30 PM CST
Where
Rolette County, 9.93 mi SW of Thorne
Measured
2.75 in hail
Property damage
$150,000
Crop damage
$50,000
Reported by
Public
Coordinates
48.620, -100.060

Large hail combined with strong winds to cause extensive damage to a house, vehicle, and outbuildings. Wind speeds were estimated at 55 mph.

Hail, Pierce

When
July 4, 2:20 PM CST to 2:23 PM CST
Where
Pierce County, 5.46 mi WNW of Rugby
Measured
1 in hail
Reported by
Public
Coordinates
48.400, -100.090

Thunderstorm Wind, Dickey

When
July 4, 4:41 PM CST to 4:44 PM CST
Where
Dickey County, 2.5 mi WNW of Forbes
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
Public
Coordinates
45.960, -98.830

The public reported thunderstorm wind gusts of 60 mph combined with nickel sized hail. Damage occurred to shingles on roofs and to vehicles.

Thunderstorm Wind, Dickey

When
July 4, 4:44 PM CST to 4:47 PM CST
Where
Dickey County, 10.8 mi NW of Forbes
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.060, -98.940

A trained spotter reported thunderstorm wind gusts of 65 mph.

Thunderstorm Wind, Foster

When
July 4, 5:05 PM CST to 5:08 PM CST
Where
Foster County, 2.71 mi ESE of Mc Henry
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.560, -98.550

The public reported that some trees were blown over in shelter belts.

Thunderstorm Wind, Dickey

When
July 4, 5:10 PM CST to 5:13 PM CST
Where
Dickey County, 4.17 mi S of Ellendale
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.940, -98.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645823, 645824, 645825, 645827, 645828, 645829, 645830, 645831.